Colorado, 2015

Hail and Damaging Wind in Colorado, April 15, 2015

April 15, 2015 · NWS BOU · 2 events in 1 county or zone

A severe thunderstorm produced hail, up to quarter size, along with a wind gust to 60 mph. A brief power outage was also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail, up to quarter size, along with a wind gust to 60 mph. A brief power outage was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 15, 1:38 PM MST, 55 minutes earlier.

Area forecast discussion, Apr 15, 1:38 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
238 PM MDT WED APR 15 2015

.SHORT TERM...(THIS AFTERNOON THROUGH THURSDAY)
ISSUED AT 238 PM MDT WED APR 15 2015

A SURFACE LOW OVER NORTHEAST COLORADO WILL MOVE EASTWARD OVERNIGHT
PULLING A COLD FRONT THROUGH EASTERN COLORADO THIS EVENING. LOW
LEVEL MOISTURE WILL INCREASE BEHIND IT. EXPECT SOME SHOWERS AND
PERHAPS A FEW THUNDERSTORMS TO FORM. BEST LIFT IS CURRENTLY OVER
LARIMER COUNTY AND INTO WYOMING AND WILL SHIFT NORTH THIS EVENING.
THEREFORE WILL KEEP POPS MAINLY IN TO 20 TO 60 PERCENT RANGE. THE
LOWER POPS WILL BE OVER LINCOLN COUNTY WHERE DRY AIR RESIDES NOW.
OVER THE NORTHEAST CORNER OF THE STATE...THERE MAY BE ENOUGH SHEAR
AND INSTABILITY TO PRODUCE A BRIEF SEVERE THUNDERSTORM.

EXPECT SHOWERS TO DECREASE LATE THIS EVENING AS SUBSIDENCE MOVES
OVER NORTHEAST COLORADO. STILL PLENTY OF MOISTURE IN PLACE BEHIND
THE FRONT...THUS WILL KEEP LOW CHANCES IN THE FORECAST THROUGH THE
NIGHT. ACTIVITY IS EXPECTED TO INCREASE THURSDAY MORNING AS UPPER
LEVEL LOW REACHES THE FOUR CORNERS AND AN EASTERLY UPSLOPE FLOW
INCREASES. BY LATE AFTERNOON EASTERLY UPSLOPE WINDS UP TO 30 KNOTS
WILL PREVAIL. THIS COMBINED WITH THE LIFT FROM THE LOW IS EXPECTED
TO PRODUCE WIDESPREAD RAIN AND SNOW BY LATE AFTERNOON. WITH THIS
SYSTEM LOOKING MORE CERTAIN WITH A GOOD CHANCE FOR HEAVY
SNOW...UPGRADED THE WINTER STORM WATCH TO A WARNING. WITH SNOW
EXPECTED TO BEGIN THURSDAY AFTERNOON MOVED UP THE TIME OF THE
WATCH.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 238 PM MDT WED APR 15 2015

MODELS STILL SHOW DECENT AGREEMENT WITH UPPER LEVEL CLOSED LOW
OVER THE FOUR CORNERS REGION THURSDAY NIGHT UNTIL ABOUT 12Z ON
FRIDAY. DYNAMICS ARE PROMISING WITH FAVORABLE MID LEVEL LAPSE
RATES AND QG BETWEEN -30 AND -35 MB/HR AT BOTH THE 500 AND 700 MB
LEVELS. SURFACE LOW WILL STRENGTHEN OVER THE EASTERN PORTION OF
THE STATE INCREASING MOISTURE ALONG THE FOOTHILLS WITH ONGOING
UPSLOPE EASTERLY FLOW THROUGH 00Z SATURDAY. THIS WILL HELP TO KEEP
PRECIPITATION OVER THE REGION THROUGH THE DAY FRIDAY. THE BIG
QUESTION STILL REMAINS ON WHERE THE SNOW WILL FALL VS RAIN/SNOW VS
RAIN. CURRENTLY MODELS ARE STILL INDICATING A RAIN AND SNOW
MIXTURE OVER MUCH OF THE FRONT RANGE URBAN CORRIDOR AND OUT TO DIA
WITH PREDOMINATELY RAIN FURTHER EAST OVER THE PLAINS. WITH PROFILE
TEMPERATURES COOLING CLOSER TO THE FOOTHILLS SNOW WILL DOMINATE
WITH INCREASING FROZEN PRECIPITATION ACCUMULATION ALONG THE
FOOTHILLS...MOUNTAINS AND PALMER DIVIDE AREA. WE COULD SEE
RAIN/SNOW TURNING MORE TO SNOW FRIDAY MORNING AS THE ATMOSPHERE
COOLS...INCREASING SNOWFALL AMOUNTS OVER DENVER INTO THE 1-4 INCH
RANGE. IF A BATCH OF COOLER AIR DOES MAKE ITS WAY INTO THE REGION
SNOW FALL AMOUNTS COULD GO UP FROM THESE VALUES.

FRIDAY NIGHT INTO SATURDAY THERE IS STILL SOME CONTENTION AMONGST
THE MODELS IN REGARDS TO THE UPPER LOWS PATH. THE 12Z GFS BRINGS
THE UPPER LOW CENTER NORTH TOWARD THE WY BORDER. THE NAM AND 00Z
EC KEEPS THE LOW CENTERED MORE SOUTH OVER THE SOUTHERN CO AND NM
BORDER. THE LATTER SET UP WILL ALLOW FOR PRECIPITATION TO LINGER
OVER THE PLAINS THROUGH SATURDAY WITH THE FORMER GFS ROUTE TO END
IT EARLIER SATURDAY MORNING. TEMPERATURES ON FRIDAY WILL BE COOL
OVERNIGHT WITH LOWS AROUND FREEZING AND HIGH TEMPERATURES IN THE
LOWER 50S WITH 20S AND 30S FOR THE MOUNTAINS.

PRECIPITATION WILL REMAIN A THREAT IN THE FOOTHILLS AND MOUNTAINS
THROUGH FRIDAY WITH OVER A FOOT POSSIBLE AND UP TO 2 FEET IN SOME
AREAS. WILL MAINTAIN CURRENT WATCH BUT WILL LOOK AT STARTING A BIT
EARLIER...POSSIBLY BY THURSDAY AFTERNOON AS MODELS INDICATE
SIGNIFICANT PRECIPITATION BY THIS TIME. MODELS ARE STILL
INDICATING INCREASED QPF AMOUNTS OF UP TO 2 INCHES OVER THE PLAINS
WITH SOME AREAS CLOSER TO THE FOOTHILLS RECEIVING UP TO 3
INCHES...MOST LIKELY A MIXTURE OF RAIN AND VERY WET SNOW.

BY SATURDAY NIGHT INTO SUNDAY THE UPPER LEVEL LOW IS PROGGED TO
MOVE OFF TO THE EAST OF THE REGION. THERE IS LITTLE RELIEF AS A
SECONDARY PUSH OF COOLER AIR MOVES INTO NORTHERN CO FROM THE NW.
EC HAS FAVORABLE QG ASCENT FOR SUNDAY WITH INCREASED MOISTURE IN
THE MORNING. WITH THE MOISTURE AND DYNAMICS IT WILL BE POSSIBLE TO
SEE ANOTHER ROUND OF PRECIPITATION ON SUNDAY. 700MB MODEL TEMPS
INDICATE A POSSIBLE CHANCE OF SNOW BY THE AFTERNOON WITH THE
AIRMASS COOLING IN THE LOWER LEVELS. TEMPERATURES ON SUNDAY WILL
BE IN THE UPPER 40S TO LOWER 50S WITH OVERNIGHT TEMPS AROUND
FREEZING ONCE AGAIN FOR THE DENVER AREA.

SUNDAY NIGHT INTO MONDAY ANOTHER DISTURBANCE IN THE UPPER LEVEL
FLOW WILL CONTINUE TO KEEP NE CO UNDER A SLIGHT CHANCE OF
PRECIPITATION WITH ANOTHER FRONT. HIGH TEMPERATURES WILL REMAIN IN
THE LOWER 50S. ON TUESDAY THE PATTERN WILL STAY ACTIVE WITH
ANOTHER DISTURBANCE MOVING THROUGH IN NORTHWESTERLY FLOW ALOFT.
THE MODELS DIVERGE THIS LATE IN THE FORECAST PERIOD SO WILL KEEP
POPS MODEST UNTIL LATER MODEL RUNS.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z THURSDAY MORNING)
ISSUED AT 238 PM MDT WED APR 15 2015

CEILINGS WILL LOWER TO 3000 TO 6000 FEET THIS EVENING BEHIND A
COLD FRONT. THIS FRONT IS EXPECTED MOVE THROUGH AROUND 22Z AND
PRODUCE GUSTS OF 30 TO 40 KNOTS OUT OF THE NORTH FOR A SHORT TIME.
NORTHERLY WINDS ARE EXPECTED TO CONTINUE THROUGH TONIGHT AND INTO
THURSDAY. WITH THE STORM SYSTEM APPROACHING...EXPECT CEILINGS TO
REMAIN BELOW 3000 FEET LATE TONIGHT AND THURSDAY. CEILINGS BELOW
1000 FEET WILL BE POSSIBLE THURSDAY. BEST CHANCE FOR SHOWERS WILL
BE EARLY THIS EVENING. THE CHANCE WILL LINGER OVERNIGHT WITH SNOW
POSSIBLE LATE TONIGHT AND EARLY THURSDAY. NO SNOW ACCUMULATION IS
EXPECTED. RAIN IS EXPECTED TO BECOME PERSISTENT LATE THURSDAY
MORNING OR EARLY AFTERNOON. RIGHT NOW LOOKS TOO WARM FOR SNOW
THURSDAY AFTERNOON. HOWEVER SNOW WILL BE POSSIBLE THURSDAY NIGHT
AND FRIDAY WITH UP TO 6 INCHES POSSIBLE AT KAPA AND KBJC...LIGHTER
AMOUNTS ARE EXPECTED AT KDEN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ247.

WINTER STORM WATCH FROM THURSDAY EVENING THROUGH LATE FRIDAY
NIGHT FOR COZ033>036.

&&

SHORT TERM...MEIER
LONG TERM...BOWEN
AVIATION...MEIER
Hazardous weather outlook, Apr 15, 9:19 AM MST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1019 AM MDT WED APR 15 2015

COZ030>051-161630-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1019 AM MDT WED APR 15 2015

...WINTER STORM WATCH THURSDAY NIGHT THROUGH FRIDAY NIGHT FOR THE
MOUNTAINS AND FOOTHILLS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A LATE SEASON STORM SYSTEM WILL MOVE INTO THE CENTRAL ROCKIES
TODAY. SCATTERED SNOW SHOWERS WILL PREVAIL OVER THE MOUNTAINS WITH
A FEW EMBEDDED THUNDERSTORMS. SNOW ACCUMULATIONS WILL GENERALLY
BE LESS THAN 3 INCHES. ACROSS THE LOWER ELEVATIONS...SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING. A SEVERE THUNDERSTORM IS EVEN POSSIBLE OVER THE FAR
NORTHEAST CORNER OF COLORADO. GUSTY SOUTHERLY WINDS AHEAD OF THIS
SYSTEM WILL BRING LOW RELATIVE HUMIDITIES AND INCREASED FIRE
DANGER OVER THE PLAINS SOUTH OF INTERSTATE 70.

A STRONG COLD FRONT WILL MOVE DOWN THE FRONT RANGE WITH GUSTY
NORTH WINDS AND INCREASING SHOWER ACTIVITY EARLY THIS EVENING.
RAIN SHOWERS ON THE PLAINS WILL CHANGE OVER TO SNOW WITH SOME
LIGHT ACCUMULATIONS ON GRASSY AREAS BY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SPRING STORM WILL AFFECT THE AREA THURSDAY AFTERNOON THROUGH
FRIDAY NIGHT. THIS SYSTEM WILL BRING THE THREAT OF WET HEAVY
SNOWFALL TO THE MOUNTAINS AND FOOTHILLS WITH ACCUMULATIONS OF 10 TO
20 INCHES POSSIBLE. AT LOWER ELEVATIONS THERE WILL BE A MIX OF
RAIN AND SNOW ALONG THE FRONT RANGE URBAN CORRIDOR WITH MOSTLY
RAIN ACROSS THE PLAINS. SOME AREAS ALONG THE FRONT RANGE COULD
SEE FROM 2 TO 4 INCHES OF WET SNOW WITH SLIGHTLY HIGHER AMOUNTS
CLOSER TO THE FOOTHILLS AND OVER THE PALMER DIVIDE.

THE STORM SYSTEM WILL BEGIN TO MOVE OUT OF THE AREA ON SATURDAY
HOWEVER THERE COULD STILL BE SOME LINGERING RAIN AND SNOW THROUGH
THE MORNING HOURS.

FOR SUNDAY THROUGH MONDAY IT WILL REMAIN UNSETTLED WITH A CHANCE
OF PRECIPITATION ON SUNDAY AND AGAIN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Apr 15, 1:24 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
224 PM MDT WED APR 15 2015

COZ038-043-152100-
CENTRAL AND SOUTH WELD COUNTY CO-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
224 PM MDT WED APR 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LARIMER AND WEST
CENTRAL WELD COUNTIES UNTIL 300 PM MDT...

AT 223 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WINDSOR...OR 7 MILES SOUTHEAST OF FORT COLLINS...MOVING NORTH AT 15
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EASTERN FORT COLLINS...GREELEY...EASTERN LOVELAND...WINDSOR...
WELLINGTON...EATON...SEVERANCE...AULT...PIERCE...TIMNATH AND NUNN.

LAT...LON 4040 10476 4041 10506 4077 10507 4072 10468
TIME...MOT...LOC 2023Z 187DEG 14KT 4049 10495

KRIEDERMAN

The radar

The Cheyenne radar (KCYS), 171 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Logan

When
April 15, 2:33 PM MST
Where
Logan County, 0.69 mi N of Crook
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.860, -102.800

Hail, Logan

When
April 15, 2:55 PM MST
Where
Logan County, 0.87 mi SW of Peetz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.960, -103.110

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563527, 563526.